MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 5.0 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 5.0 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482315040
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Paralysis (1997); Injury (2348)
Date of Event 05/15/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, a screw was implanted to the thoracic vertebra and it was confirmed by x-ray that the position of the screw was bad.It was decided to check by ct imaging, which confirmed the screw was implanted in the spinal canal.Patient was brought back into surgery to reposition the screw.After surgery, the right lower limb was not moving, however, upon further follow-up it was reported the patient did not have an issue with the limb.
 
Additional Manufacturer Narrative
Method: risk assessment.Results: visual, dimensional and functional analysis could not be performed as the device was not returned.No lot # was provided, so a manufacturing record review could not be performed.It was reported that the screw was implanted into the thoracic vertebra and the position was found to be poor via an x ray during the surgery.The positioning was confirmed by ct that the screw was implanted in the spinal canal, so it was decided to replace the screw by immediately returning to the operating room with an additional procedure.After additional procedure, the right lower limb was not moving.The patient regained control of the limb and currently has no issues.The screw remains implanted as it was repositioned.Conclusion: it is unknown how the pathway was prepared and if the surgical technique was followed.Potential root causes include: user not tapping the pathway, incorrect screw size selected, hard bone quality, incorrect trajectory, and inadequate attachment of screw to driver.Based on the information reported, incorrect trajectory is the most likely root cause, however, without x rays to confirm, a definite root cause cannot be determined.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW DIA 5.0 X 40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7598175
Report Number3005525032-2018-00040
Device Sequence Number13497251
Product Code NKB
UDI-Device Identifier04546540561985
UDI-Public(01)04546540561985
Combination Product (Y/N)N
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number482315040
Device Catalogue Number482315040
Device Lot NumberUNKOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/15/2018
Supplement Date Received by Manufacturer08/29/2018
Initial Report FDA Received Date06/13/2018
Supplement Report FDA Received Date09/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;